Isolated Adrenocorticotropic Hormone Deficiency Secondary to Pembrolizumab-Induced Hypophysitis: A Case of Life-Threatening Adrenal Crisis in a Patient With Metastatic Melanoma
Tashbaev Sherzodbek, Mamatov Hurshidbek Mirzakamol o‘g‘li, Azizbek Mutalipov, Ozodbek Eshqobilov, Tareq Nayef AlRamadneh, Mohammad Adi, Ahmed AshrafImmune checkpoint inhibitors, particularly programmed cell death protein 1 (PD-1) inhibitors, can cause endocrine immune-related adverse events, including hypophysitis and secondary adrenal insufficiency. Isolated adrenocorticotropic hormone (ACTH) deficiency is uncommon but may present as a life-threatening adrenal crisis. We report the case of a 65-year-old man with stage IV BRAF wild-type metastatic melanoma receiving pembrolizumab who presented with profound fatigue, nausea, vomiting, weight loss, orthostatic dizziness, and hypotension. Laboratory evaluation revealed severe hyponatremia, mild hyperkalemia, hypoglycemia, and acute kidney injury. Serum cortisol was 2.1 µg/dL with an inappropriately low ACTH concentration of <5 pg/mL. A conventional 250 µg cosyntropin (Synacthen) stimulation test demonstrated an inadequate cortisol response, while other pituitary axes remained preserved. Pituitary magnetic resonance imaging showed mild enlargement and stalk thickening, consistent with hypophysitis. Intravenous hydrocortisone and fluid resuscitation rapidly restored hemodynamic and metabolic stability. At 6 months, ACTH remained <5 pg/mL, with persistent isolated corticotroph deficiency. Pembrolizumab-associated isolated ACTH deficiency should be considered when patients develop unexplained constitutional symptoms, hypotension, hyponatremia, or hypoglycemia. Prompt cortisol and ACTH assessment and glucocorticoid treatment are essential to prevent morbidity and mortality.